Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

An Interesting Side Effect of Exercise

Posted Jul 21 2009 12:00am

Two years ago, I started having heart palpitations out of the blue that my doctor attributed to the lovely stage of life I’m in – perimenopause. My blood pressure was a tiny bit high, 130/90, so he prescribed a beta blocker and sent me on my way. The first medication they put me on dropped my blood pressure through the floor and after I almost passed out in Walmart, they ditched that one and tried another. Coreg.

For two years, I have been on Coreg and it has worked like a charm. Very few palpitations and all has been rosy. As I lost weight and became more active, I was able to cut my dose to once a day. I tried to wean off entirely but the palpitations came back. Mostly they are just annoying as all get-out, not dangerous.

However, a few weeks ago, I switched to the generic brand of this medication (generics by the way according to my doctor can have up to 25% more or less of the active ingredient in a drug and sometimes have a different delivery system, meaning the other chemicals in the pill may differ slightly). This is important if you are taking a medication, like I was, for a different reason that the original intent. I’m taking Coreg for heart palpitations, not high blood pressure.

Anyway, palpitations came back some and then went away again, but more than that, I have been extraordinarily dizzy. Every time I get up from my desk, I get a head rush. In the shower after running (never during), getting out of bed in the morning, any activity that had me moving after being sedentary has been making my head spin.

So I went to the doctor today expecting to hear my blood pressure is too low. My blood pressure was a little low but nothing to write home about. However, my heart rate was 44 when the doctor did it manually. Which had me hooked up to an EKG machine in a matter of minutes because that was too low. On the EKG, when I was laying down, my heart rate was a mere 32 beats per minute. Ah, so that was why I was so dizzy. It’s not because I’m blonde!

The doctor said if I wasn’t on the beta blocker, she’d be sending me straight to a cardiologist for a pace maker evaluation. For now though, I just have to stop taking the medication and see the doctor again on Friday to see if my heart rate rebounds. And I am to keep up the exercise to get my heart rate up.

So this is a cautionary tale. If you are on any medication that might be affected by a new healthier lifestyle (i.e., exercise and diet), make sure you stay on top of it with your doctor. My doctor said I am lucky I got dizzy. My heart rate is low enough that I could pass out from it. If I was driving…or swimming, this could be a problem.

When starting a diet or exercise program, we are always told to check with the doctor. There have been plenty of times where I have not done this. This time however, I’m on medication, so I’ve more or less stayed on top of it. It’s as important as eating right.

Post a comment
Write a comment:

Related Searches